Oregon, 2012

Heavy Snow in Oregon, January 17 to 18, 2012

January 17 to 18, 2012 · NWS BOI · 1 event in 1 county or zone

A major winter storm slammed into the Pacific Northwest and spread heavy snow across parts of Eastern Oregon and Southwest Idaho on the 17th and 18th. Impacts were felt in many of the major population centers including the Boise metro area and along the Interstate 84 corridor.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A major winter storm slammed into the Pacific Northwest and spread heavy snow across parts of Eastern Oregon and Southwest Idaho on the 17th and 18th. Impacts were felt in many of the major population centers including the Boise metro area and along the Interstate 84 corridor. The storm continued in the mountains through the 20th where two to three feet of snow fell over a four day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 17, 3:35 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Jan 17, 3:35 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
335 PM MST TUE JAN 17 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY...SNOW ACROSS THE MOUNTAINS
OF BAKER COUNTY TODAY MEASURED AROUND AN INCH AT TAYLOR GREEN UP
TO 6 INCHES AT SCHNEIDER MEADOWS. SNOTEL IN THE WEST CENTRAL
MOUNTAINS PICKED UP AROUND 4 INCHES...6-7 AT BRUNDAGE AND BIG
CREEK SUMMIT...AND AROUND AN INCH OF NEW SNOW IN THE BOISE
MOUNTAINS. THIS AS THE MOIST FIREHOSE WAS AIMED ACROSS THE NORTH
AND OROGRAPHIC EFFECTS WERE ENHANCED. LEADING EDGE OF A MOIST WARM
FRONT WITH MODERATE RAIN WAS LOCATED NEAR AT EUGENE/CENTRAL OREGON
AND SNOW AT REDMOND. IT/S PRECEDED BY AND ACCOMPANIED WITH GUSTY
WINDS 25-40 MPH WHICH WILL OVERSPREAD NORTH CENTRAL OREGON
TONIGHT...AND INCREASE SNOW OVER CENTRAL IDAHO TONIGHT. DRIER NEAR
THE NV BORDER BUT ALSO WINDIER. SNOW WILL BEGIN ACROSS THE LOWER
OREGON TREASURE VALLEY AROUND 4 AM...BOISE AROUND 6...WITH SOME
ACCUMULATION BY THE END OF THE MORNING COMMUTE ESPECIALLY
EMMETT...STAR...THE FLYING WYE THROUGH BOISE. STILL EXPECT THE
PRECIP SHADOW ALONG THE SNAKE RIVER FROM NYSSA TOWARDS SWAN FALLS.
SURGE OF HEAVY PRECIPITATION RATES INCH/HOUR SNOWS WILL CROSS SW
IDAHO WEDNESDAY THROUGH THE EVENING WITH SNOW LEVELS RISING.
MODELS DO NOT AGREE ON ALL SNOW AT BOISE /NAM/ OR A CHANGE OVER TO
RAIN /MAVBOI ON WEDNESDAY AFTERNOON BUT DO LIFT SNOW LEVELS ABOVE
BOISE BY THURSDAY AND TWIN FALLS BY THURSDAY AFTERNOON. LARGE
DIFFERENCE IN SNOW ACCUMULATION EXPECTED ACROSS THE NW MAGIC
VALLEY /A FOOT OR MORE/ VS. TWIN FALLS /6-9 INCHES DUE TO FLOW
PATTERN...TEMPERATURES...AND STRONG OROGRAPHICS NEARER THE CENTRAL
MOUNTAINS. SLIGHTLY MILDER BUT STILL STORMY THURSDAY WITH ALL
AREAS GETTING PRECIPITATION AND SNOW LEVELS ABOVE MAGIC VALLEY BY
THURSDAY AFTERNOON.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...ACTIVE WET PATTERN
CONTINUES THROUGH EARLY NEXT WEEK. MOIST ZONAL FLOW WILL BRING
SEVERAL WEAK DISTURBANCES THROUGH THE REGION FOR PERIODS OF
PRECIPITATION. TEMPERATURES AND SNOW LEVELS GRADUALLY RISE THROUGH
FRIDAY. PRECIPITATION WILL BE ALL RAIN IN THE VALLEYS AND SNOW IN
THE MOUNTAINS ABOVE 5000-5500 FEET MSL...UNTIL SNOW LEVELS START TO
DROP AGAIN AS AN UPPER LEVEL TROUGH BRINGS A COLD FRONT THROUGH THE
AREA LATE SATURDAY NIGHT. MODELS STILL DISAGREE ON THE TIMING OF
FRONTAL PASSAGE...WITH THE GFS SLIGHTLY FASTER. A STRONG SURFACE
PRESSURE GRADIENT ACROSS HARNEY...MALHEUR...AND OWYHEE COUNTIES
CONTINUES THROUGH FRIDAY WITH GUSTY AFTERNOON WINDS IN THOSE AREAS.
MODEL AGREEMENT DETERIORATES FURTHER AS WE MOVE INTO MONDAY AND
TUESDAY...THOUGH HE PATTERN LOOKS TO REMAIN RELATIVELY WET AND
UNSETTLED THROUGH THE END OF THE FORECAST PERIOD.

&&

.AVIATION...CONDITIONS WILL BE MOSTLY VFR THROUGH THE
AFTERNOON...EXCEPT IN THE WEST CENTRAL AND BOISE MOUNTAINS. MOUNTAIN
SNOW SHOWERS OVER NORTHEAST OREGON AND CENTRAL IDAHO WILL INCREASE
IN COVERAGE...SPREADING SOUTH TONIGHT. FROM 12Z WEDNESDAY THROUGH
WEDNESDAY NIGHT EXPECT WIDESPREAD MVFR/IFR SNOW AND MOUNTAIN
OBSCURATION WITH HEAVY MOUNTAIN SNOW CONTINUING THROUGH THURSDAY.
MVFR/IFR SNOW SHOWERS EXPECTED AT KBOI BETWEEN 18Z WED- 00Z THURS
CHANGING OVER TO RAIN AFTER 00Z. SURFACE WINDS WILL BE SOUTH 5-10
KTS INCREASING TO 10-20 KTS AFTER 18Z. WINDS ALOFT WILL BE SOUTHWEST
TO WEST 15-25 KTS INCREASING TO AROUND 50 KTS AT 12K FEET MSL AFTER
18Z TUESDAY.

&&

.AVIATION...

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 5 AM WEDNESDAY TO 5 PM MST THURSDAY
     IDZ011-013-028-033.
     WINTER STORM WARNING FROM 8 AM TO 11 PM MST WEDNESDAY IDZ012-014-
     016-030.
     WINTER WEATHER ADVISORY FROM 2 AM TO 5 PM MST WEDNESDAY IDZ015.
     WINTER STORM WARNING FROM 5 AM TO 5 PM MST WEDNESDAY IDZ029.
OR...WINTER STORM WARNING FROM 8 AM TO 11 PM MST WEDNESDAY ORZ064.
     WINTER WEATHER ADVISORY FROM 2 AM MST /1 AM PST/ TO 5 PM MST /4
     PM PST/ WEDNESDAY ORZ061-063.
     WINTER STORM WARNING FROM 4 AM TO 4 PM PST WEDNESDAY ORZ062.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....BB/BB
AVIATION.....JS
Hazardous weather outlook, Jan 17, 6:12 AM MST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
612 AM MST TUE JAN 17 2012

IDZ011-013-028-033-ORZ062-181315-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
UPPER WEISER RIVER-BAKER COUNTY-
612 AM MST TUE JAN 17 2012 /512 AM PST TUE JAN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY EVENING FOR THE POTENTIAL OF HEAVY SNOW. PLEASE SEE THE
LATEST WINTER STORM STATEMENT /WSWBOI/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY EVENING FOR THE POTENTIAL OF HEAVY SNOW. PLEASE SEE THE
LATEST WINTER STORM STATEMENT /WSWBOI/ FOR FURTHER DETAILS.

A VERY MOIST WEST FLOW FROM ACROSS THE PACIFIC WILL BRING A VERY
WET WEEK TO THE AREA WITH THE POSSIBILITY OF HEAVY SNOW
ACCUMULATIONS THROUGH SATURDAY. THIS COULD CAUSE HAZARDOUS
DRIVING CONDITIONS WITH ICY ROADS AND TEMPORARY ROAD CLOSURES.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SIGNIFICANT SNOWFALL AND ANY ADVERSE DRIVING CONDITIONS
WOULD BE GREATLY APPRECIATED.

IDZ012-014-016-029-ORZ064-181315-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-LOWER TREASURE VALLEY OR-
612 AM MST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING FOR THE POTENTIAL OF HEAVY SNOW. PLEASE SEE THE
LATEST WINTER STORM STATEMENT /WSWBOI/ FOR FURTHER DETAILS.

A VERY MOIST WEST FLOW FROM ACROSS THE PACIFIC WILL BRING A VERY
WET WEEK TO THE AREA WITH THE POSSIBILITY OF HEAVY WET SNOW IN THE
VALLEYS WEDNESDAY AFTERNOON BEFORE TURNING TO RAIN EARLY THURSDAY
MORNING AND FOR THE REMAINDER OF THE WEEK. THIS COULD CAUSE HAZARDOUS
DRIVING CONDITIONS WITH SLICK ROADS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SIGNIFICANT SNOWFALL AND ANY ADVERSE DRIVING CONDITIONS
WOULD BE GREATLY APPRECIATED.

IDZ015-030-ORZ061-063-181315-
SOUTHWEST HIGHLANDS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-
612 AM MST TUE JAN 17 2012 /512 AM PST TUE JAN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR THE POTENTIAL OF MODERATE SNOW AND GUSTY WINDS.
PLEASE SEE THE LATEST WINTER STORM STATEMENT /WSWBOI/ FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SIGNIFICANT SNOWFALL AND ANY ADVERSE DRIVING CONDITIONS
WOULD BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Baker

When
January 17, 8:00 PM MST to January 18, 8:00 AM MST
Where
Baker forecast zone
Reported by
CoCoRaHS
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

Trained observers and spotters in Baker City and Halfway reported 4 inches of new snow on the morning of the 18th. Snotel sites nearby reported over 30 inches of new snow through the 20th of the month.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362369.